Michigan, 2021

Damaging Winds in Michigan, September 14, 2021

September 14, 2021 · NWS IWX · 5 events in 2 counties and zones

A cold front moved through during the afternoon and evening with a line of thunderstorms. Most storms were sub-severe, but several produced small hail, and a few had damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A cold front moved through during the afternoon and evening with a line of thunderstorms. Most storms were sub-severe, but several produced small hail, and a few had damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Sep 14, 2:28 PM EST, 1 hour 12 minutes earlier.

Area forecast discussion, Sep 14, 2:28 PM EST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
328 PM EDT Tue Sep 14 2021

.SYNOPSIS...
Issued at 324 PM EDT Tue Sep 14 2021

Severe thunderstorms are expected this afternoon and evening. The
primary hazards are damaging wind gusts and heavy rainfall. Not as
hot tomorrow, but the heat quickly returns for the remainder of the
week.

&&

.SHORT TERM...(This Evening through Wednesday)
Issued at 324 PM EDT Tue Sep 14 2021

Severe thunderstorms are expected to develop ahead of, and
eventually along, a cold front currently working its way through
northeast Illinois. Well out ahead of this, in our unstable
environment, a couple storms have popped off in a area of subtle
convergence and dew point pooling. These isolated storms pose a
locally damaging wind threat due to abundant DCAPE and steep low-
level lapse rates.

Storms are expected to become more numerous over the next few hours
in the western and or central part of our CWA. Discrete storms early
may be disorganized due to only marginal shear at 20 knots. As the
cold front approaches, shear will increase and storms can become
organized into a squall line posing a damaging wind threat. This
squall line will exit our CWA before/near midnight, likely
weakening as it moves east due to the atmosphere becoming more
stable through time and less-favorable mid-level lapse rates
(6.5C/km).

High PWATs lead to a non-zero concern for heavy rainfall, paired
with some parallel flow to the cold front. However, the cold front
is overall expected to keep things moving along.

&&

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 324 PM EDT Tue Sep 14 2021

Not too much to speak of in the long term forecast period. Relief
from the cold front is gone by Thursday as high temperatures return
to the 80s, and the upper-air pattern picks up where it seemingly
left off. This means generally dry and hot conditions are expected
through about Tuesday. The blend tried to populate some low POPs in
for the weekend, but drought begets drought around here, and best
forcing looks to be elsewhere. Around Tuesday is when a high-
amplitude trough may move east of the Rockies, with a strong surface
low over Manitoba and a cold front stretching through the central
states. When we are in the warm sector ahead of this cold front,
moisture return from the Gulf will improve such that we could see
pop-up showers and storms. Otherwise, look for widespread rain
chances near midweek as the cold front moves through, bringing a
blast of fall-like temperatures in its wake.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 100 PM EDT Tue Sep 14 2021

Low pressure centered over Lake Superior with cold front trailing
down Lake Michigan and back into northern Illinois will bring
scattered showers/thunderstorms to the area this evening/tonight.
Latest HREF guidance has members lacking in coverage along the
front initially as it moves through KSBN and will therefore cover
with VCTS mention for now. Line then becomes more organized as it
approaches and moves through KFWA...will use SHRA for prevailing
and tempo group for TSRA. Latest NBM guidance still indicating
predominately VFR for ceilings as KFWA less than 30 percent chance
for MVFR. Some indication of MVFR/IFR conditions developing in
post-frontal environment by early Wednesday morning but timing
looks to be southeast of KFWA by then...will continue to monitor
for later issuances. Gusty southwest winds continuing to begin
this TAF cycle then becoming light northwest tonight behind the
front.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Beach Hazards Statement through late tonight for INZ003.

MI...Beach Hazards Statement through late tonight for MIZ077.

OH...NONE.
LM...Small Craft Advisory until 5 AM EDT Wednesday for LMZ043-046.

&&

SYNOPSIS...Brown
SHORT TERM...Brown
LONG TERM...Brown
AVIATION...JAL

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Sep 14, 2:36 PM EST, 1 hour 4 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
336 PM EDT Tue Sep 14 2021

INZ004>009-012>018-020-022>026-032-033-MIZ078>081-OHZ001-002-004-005-
015-151945-
St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-
Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami-
Wabash-Huntington-Wells-Grant-Blackford-Cass MI-St. Joseph MI-Branch-
Hillsdale-Williams-Fulton OH-Defiance-Henry-Paulding-
336 PM EDT Tue Sep 14 2021 /236 PM CDT Tue Sep 14 2021/

...SEVERE THUNDERSTORM WATCH 498 IN EFFECT UNTIL 11 PM EDT /10 PM
CDT/ THIS EVENING...

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions.

INZ027-034-OHZ016-024-025-151945-
Adams-Jay-Putnam-Van Wert-Allen OH-
336 PM EDT Tue Sep 14 2021

This Hazardous Weather Outlook is for northern Indiana and
northwest Ohio.

.DAY ONE...This afternoon and tonight.

Thunderstorms are likely late this afternoon and evening. Some
storms could be strong to severe.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

INZ003-MIZ077-151945-
La Porte-Berrien-
336 PM EDT Tue Sep 14 2021 /236 PM CDT Tue Sep 14 2021/

...SEVERE THUNDERSTORM WATCH 498 IN EFFECT UNTIL 11 PM EDT /10 PM
CDT/ THIS EVENING...
...BEACH HAZARDS STATEMENT IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.
   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A Moderate Swim Risk for southeast Lake Michigan beaches will
linger into Wednesday morning. Breaking waves and currents are
expected. See the latest surf zone forecast for details.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

LMZ043-046-151945-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
336 PM EDT Tue Sep 14 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 AM EDT WEDNESDAY...
...SEVERE THUNDERSTORM WATCH 498 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.
 Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability of widespread hazardous weather is low.

In the hours before

Special weather statement, Sep 14, 12:37 PM EST, 3 hours 3 minutes before
Special Weather Statement
National Weather Service Northern Indiana
137 PM EDT Tue Sep 14 2021

INZ007>009-141800-
Noble IN-De Kalb IN-Steuben IN-
137 PM EDT Tue Sep 14 2021

...A strong thunderstorm will impact portions of southeastern
Steuben, northeastern Noble and northern De Kalb Counties through 200
PM EDT...

At 137 PM EDT, Doppler radar was tracking a strong thunderstorm near
Kendallville, moving northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Waterloo around 145 PM EDT.

Other locations in the path of this storm include Angola and
Hamilton.

This includes the following highways...
 Interstate 69 in Indiana between mile markers 332 and 348.
 Interstate 80 in Indiana between mile markers 147 and 148.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4156 8480 4148 8481 4135 8520 4147 8532
      4153 8522 4153 8519 4155 8519 4172 8494
TIME...MOT...LOC 1737Z 237DEG 33KT 4146 8517

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

CM
Special weather statement, Sep 14, 1:13 PM EST, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Northern Indiana
213 PM EDT Tue Sep 14 2021

INZ007-MIZ081-OHZ001-141845-
Steuben IN-Hillsdale MI-Williams OH-
213 PM EDT Tue Sep 14 2021

...A strong thunderstorm will impact portions of east central
Steuben, southwestern Hillsdale and northern Williams Counties
through 245 PM EDT...

At 212 PM EDT, Doppler radar was tracking a strong thunderstorm near
Edon, or 10 miles west of Montpelier, moving northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Montpelier around 225 PM EDT.
  Pioneer and Holiday City around 230 PM EDT.

This includes the following highways...
 Interstate 80 in Indiana between mile markers 152 and 156.
 Interstate 80 in Ohio between mile markers 0 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4155 8481 4167 8488 4189 8462 4164 8441
TIME...MOT...LOC 1812Z 237DEG 33KT 4164 8478

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

CM
Special weather statement, Sep 14, 1:29 PM EST, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Northern Indiana
229 PM EDT Tue Sep 14 2021

MIZ081-OHZ001-141900-
Hillsdale MI-Williams OH-
229 PM EDT Tue Sep 14 2021

...A strong thunderstorm will impact portions of southeastern
Hillsdale and north central Williams Counties through 300 PM EDT...

At 228 PM EDT, Doppler radar was tracking a strong thunderstorm near
Pioneer, or 11 miles north of Montpelier, moving northeast at 50 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Hudson around 245 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Northern Indiana.

&&

LAT...LON 4171 8436 4171 8440 4168 8440 4165 8455
      4178 8464 4198 8436
TIME...MOT...LOC 1828Z 240DEG 42KT 4174 8453

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

CM
Local storm report, Sep 14, 1:44 PM EST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
244 PM EDT TUE SEP 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     HAIL             3 NE OSSEO              41.92N 84.50W
09/14/2021  E0.25 INCH       HILLSDALE          MI   PUBLIC

            PEA SIZE HAIL. TIME ESTIMATED BETWEEN
            1:45-2PM.

&&
Special weather statement, Sep 14, 3:15 PM EST, 25 minutes before
Special Weather Statement
National Weather Service Northern Indiana
415 PM EDT Tue Sep 14 2021

INZ004-005-MIZ077-078-142100-
St. Joseph IN-Elkhart IN-Berrien MI-Cass MI-
415 PM EDT Tue Sep 14 2021

...Strong thunderstorms will impact portions of northwestern Elkhart,
northeastern St. Joseph, Cass and southeastern Berrien Counties
through 500 PM EDT...

At 415 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Niles to near South Bend. Movement was
east at 40 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Mishawaka around 425 PM EDT.
  Dowagiac, Granger and Cassopolis around 430 PM EDT.
  Edwardsburg around 435 PM EDT.

Other locations in the path of these storms include Elkhart, Simonton
Lake, Bristol and Marcellus.

This includes Interstate 80 in Indiana between mile markers 71 and
101.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
north central Indiana...and southwestern Michigan.

&&

LAT...LON 4207 8622 4207 8576 4181 8576 4179 8577
      4178 8579 4177 8579 4176 8578 4176 8577
      4173 8578 4163 8640 4208 8624 4208 8622
TIME...MOT...LOC 2015Z 247DEG 37KT 4191 8625 4169 8633

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

NWS

The radar

The Northern Indiana radar (KIWX), 63 km away, was scanning. The volume nearest the first event began at 20:41 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cass

When
September 14, 3:40 PM EST to 3:41 PM EST
Where
Cass County, 1.54 mi W of Eagle Pt
Measured
56 kt (64 mph) estimated gust
Reported by
State Official
Coordinates
41.880, -86.010

Trees down.

Thunderstorm Wind, Cass

When
September 14, 3:40 PM EST to 3:41 PM EST
Where
Cass County, 0.86 mi SW of Cassopolis
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
41.910, -86.010

Power line down.

Thunderstorm Wind, Hillsdale

When
September 14, 6:00 PM EST to 6:05 PM EST
Where
Hillsdale County, 0.86 mi NE of Allen
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.960, -84.760

Several power lines and trees down in Allen Township.

Thunderstorm Wind, Hillsdale

When
September 14, 6:11 PM EST to 6:12 PM EST
Where
Hillsdale County, 1.38 mi S of Allen
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.930, -84.770

Trees down on power lines west of Hillsdale.

Thunderstorm Wind, Hillsdale

When
September 14, 6:15 PM EST to 6:20 PM EST
Where
Hillsdale County, 2.07 mi SW of Osseo
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.860, -84.560

Several power lines and trees down in Jefferson Township.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2021Every state in 2021This day in weather historyWarnings in Michigan, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 985083, 985084, 985085, 985086, 985087.